Sister's Thyroid Results: Can she *really* be feeling okay?

My sister is 26 and has followed me down the hypothyroid path; I have no idea whether she's been tested for antibodies but I'd bet the farm on her being positive for them. I was 19 when I was diagnosed and that was 20 years ago.

She's currently on 25mcg levo per day and when I asked her for her last test results she said that one of them was 5 and the other 13. I'm guessing that the former is TSH and the latter fT4 (usual average UK ranges: don't have the specific ones to hand). Her GP did not increase her dosage as all was in range. She tells me that she feels okay but frankly I do find this a bit difficult to believe: when my fT4 is around 13 I find it difficult to move, let alone think, in a straight line. I really want to help her but how can I get her to understand how important it is not to just accept being 'in range'? I don't want to come over as bossy and that I know what's best for her, except that on this I really think I do (thanks, HU).

I also know that I've been *exceptionally* lucky over the years to have had a succession of GPs who did not merely leave me 'in range' but actively sought to dose me adequately so I've not had to fight this particular battle myself.

All thoughts on how to proceed gratefully received.

4 Replies

oldestnewest
  • For a start, I think that the fact your sister is only on 25mcg and has been for a while, is negligent. There is danger that her heart might be damaged as hypo slows everything down and our heart cannot pump efficiently. Her pulse and temp (would be interesting to know what her waking temp and pulse are). Also we can develop other more serious diseases.

    Sometimes we are unaware that our body is failing as we get 'used' to reduced thyroid hormones and carry on.

    If diagnosed and medicated It would seem that this is another doctor ignorant of the problems that can arise when undermedicated. At one time her TSH must have reached 10 for her doctor to prescribe as he is sticking to the 'in range' to keep her hormones far too low. It would seem that this is another doctor ignorant of the problems that can arise when undermedicated.

    In fact when diagnosed and medicated our TSH should be around 1 or below.

    This is an excerpt and this "very low dose is 75mcg":

    Dr. Lowe: It is possible that the culprit is your low dose of Synthroid (a brand of T4). A dose of T4 (despite the brand) as low as 75 mcg slows some patients’ metabolism and worsens their symptoms. This confuses some patients and their doctors; it seems a paradox in that T4 is supposed to speed up rather than slow down metabolism. The reason metabolism slows and symptoms worsen in some patients with a low T4 dose is complicated, but I will explain it as plainly as I can.

    Most body tissues are less responsive to T4 than is the pituitary gland. A dose as low as 75 mcg leaves the metabolism of most body tissues abnormally slow. In contrast, the pituitary gland may readily respond to the 75 mcg. If so, the pituitary decreases its release of TSH into the blood.

    TSH, of course, is the pituitary hormone that stimulates the thyroid gland to release thyroid hormones into the blood. So, when 75 mcg of T4 causes the pituitary to decrease its release of TSH, the thyroid gland in turn decreases its release of thyroid hormones. The decreased secretion of thyroid hormones (both T4 and T3) may then further slow the metabolism of most body tissues. The paltry 75 mcg dose of T4 won’t drive the metabolism of the tissues enough to compensate for the metabolic showdown caused indirectly by the 75 mcg dose".

    web.archive.org/web/2010103...

    thyroid.about.com/cs/hypoth...

    I think a change of doctor might be a good idea.

  • .........it may be worth mentioning that blood tests can lag years behind what is happening in the body - in other words harm is done before it even shows up ....

  • Hose, the guidelines, such as they are, state that sub clinically hypothyroid patients are likely to be asymptomatic. Most of us know this isn't always true as symptoms can precede abnormal bloods for years and people can feel dreadful but if your sister feels well on 25mcg that is the right dose for her.

  • Hypothyroidism systems can be so subtle creeping up on us that we fail to recognise they are even there until suddenly we seem to have so much just wrong. However, unless you have noticed a marked deterioration in your sister's health and well being, maybe she is fine like she says.

You may also like...